DOI: http://dx.doi.org/10.18203/2320-6012.ijrms20170991

Pattern of drug-induced bleeding in a tertiary care hospital

Rajinder Negi, Rajesh Kashyap, Anupam Prashar, Brij Sharma, Sanjeev Asotra, Dilip Gupta

Abstract


Background: It is a well-known fact that drug-induced bleeding causes considerable morbidity and mortality. Drugs that induce bleeding do so by affecting either anti-platelet Function and /or coagulation. By the frequency of their use, anti-platelet, a coagulant, thrombolytic and NSAIDs are the most commonly implicated drugs. Upper gastrointestinal bleeding is commonest adverse drug reaction associated with hospital admission. Significant number of these could be prevented if simple guidelines are followed. Spontaneous cessation of bleeding occurs in as many as 85% of cases. Early intervention is required in those if bleeding does not stop spontaneously. Objective of the study was to determine the pattern of drug induced bleeding in tertiary care hospital setting.

Methods: It was a hospital based observational study conducted during one year study dura on ((June 1, 2014 to May 31, 2015) amongst all adult patients admitted to the hospital with drug induced bleeding. Statistical analysis was done by frequency measurement for categorical variables. Chi- square test was used to determine associations. A p-value of<0.05 was taken as statistically significant.

Results: A total number of 110 cases with history of bleeding were enrolled. Commonest drug that caused bleeding was a platelet with 29 (26%) cases followed by combination of 2 or more drugs in 25 (23%) cases, then NSAIDs and anticoagulants in 24 (21%) and 23 (20%) cases respectively. Upper gastrointestinal bleeding was the commonest site of bleeding seen in 64 (58%) cases. The commonest drugs causing upper GI bleeding were NSAIDs seen in 24 (37.5%) cases followed by a platelet 22 (34.3%), combined drugs in 09 (14%) cases. (P<0.001) In overall severity most cases of drug induced bleeding had mild bleeding with 61 cases as compared to 38 cases of moderate and 11 cases of severe bleeding. There were significantly higher proportion of mild and moderate bleeding in upper gastrointestinal bleed cases in comparison to other sites of drug induced bleeding in this study (p<0.01). 7 (6.4%) out of 110 patients died and 103 (93.6%) patients recovered and were discharged.

Conclusions: Clinical management of bleeds requires careful assessment of the patient, haemodynamic stabilisation, discontinuation of the offending medication and, where appropriate, reversal of the haemorrhagic effects and specific therapies such as endoscopic haemostatic therapy.


Full Text:

PDF

References


Kaufman DW, Kelly JP, Rosenberg L, Anderson TE, Mitchell AA. Recent patterns of medication use in the Ambulatory adult population of the United States, the Slone survey. JAMA. 2002;287:337-44.

Hernández-Díaz S, Rodríguez LA. Steroids and Risk of Gastrointestinal Complications. Am. J. Epidemiol. 2001;153(11):1089-93.

Sandercock P, Gubitz G, Foley P, Counsell C. Antiplatelet therapy for acute ischaemic stroke. Cochrane Database Syst Rev. 2003;(2):CD000029.

Gallus AS, Baker RI, Chong BH, Ockelford PA, Street AM. Consensus guidelines for warfarin therapy. Recommendations from the Australasian Society of Thrombosis and Haemostasis. Med J Aust. 2000;172:600-5.

Hallas J, Dall M, Andries A, Andersen BS, Aalykke C, Hansen JM, et al. Use of single and combined antithrombotic therapy and risk of serious upper gastrointestinal bleeding: Population based case control study. BMJ. 2006;333:726-30.

Webert K, Cook RJ, Sigouin CS, Rebulla P, Heddle NM. The risk of bleeding in thrombocytopenic patients with acute myeloid leukemia. Haematologica. 2006;91:1530-7.

Logan N, Gossell-Williams M, Lee M. Upper Gastrointestinal Bleed Induced By Non-Steroidal Anti-Inflammatory Drugs/Aspirin In Jamaica. The Internet J Gastroenterology. 2009;10(1).

Nekkanti H, Mateti UV, Vilakkathala R, Rajakannan T, Mallayasamy S, Padmakumar R. Predictors of warfarin-induced bleeding in a South Indian cardiology unit. Per Cli Res. 2012;3(1):22-5.

Hollowell J, Ruigómez A, Johansson S, Wallander M-A, García-Rodríguez LA. The incidence of bleeding complications associated with warfarin treatment in general practice in the United Kingdom. Br J Gen Pract. 2003;53(489):312-4.

Yasuda H, Matsuo Y, Sato Y. Treatment and prevention of gastrointestinal bleeding in patients receiving antiplatelet therapy. World J Crit Care Med. 2015;4(1):40-6.

Piper JM, Ray WA, Daugherty JR. Corticosteroid use and peptic ulcer disease : role of non-steroidal anti-inflammatory drugs. Ann Intern Med. 1991;114:735-40.

Ishikawa S, Inaba T, Mizuno M, Okada H, Kuwaki K, Kuzume T, et al. Incidence of serious upper gastrointestinal bleeding in patients taking non-steroidal anti-inflammatory drugs in Japan. Acta Med Okayama. 2008;62(1):29-36.

Laine L, Harper S, Simon T, Bath R, Johanson J, Schwartz H, et al. A randomized trial comparing the effect of rofecoxib, a cox 2 specific inhibitor, to ibufrofen on gastrointestinal mucosa. Gastroenterology. 1999;117:776-83.

Haq I, Ali FR, Ahmed S, Lindsay S, Bulugahapitiya S. Dual antiplatelet therapy and upper gastrointestinal bleeding risk: do PPIs make any difference? Br J Cardiol. 2013;20:148.

The Clopidogrel in Unstable angina to prevent Recurrent Events trial investigators. Effects of clopidogrel in addition to aspirin in patients with acute coronary syndromes without ST-segment elevation. N Engl J Med. 2001;345:494-50.

Levine MN, HirshJ, Salzman E. Side effect of antithrombotic therapy .In; Colman RW, HirshJ, MarderVJ, editors: Hemostasis and Thrombosis: Basic principles and clinical practice. 3rd ed. Philadeophia :JB Lippincott Company. 1994.

Kumolosasi E, Wei WS, Wee CE. The use of thrombolytic agents in acute myocardial infarction (AMI) patients. Int J Pharmacy and Pharmaceutical Sciences. 2013;5(2):63-7.

Ho LL, Brighton T. Warfarin, antiplatelet drugs and their interactions. Australian Prescriber. 2002;25(4).

Musumba CO. Review article: the association between nodular regenerative hyperplasia, inflammatory bowel disease and thiopurine therapy. Aliment Pharmacol Ther. 2013;38:1025-37.